Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 75, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 31, 2018, 1:52 PM EDT for 4 counties in Indiana. It was in force for 38 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 1:52 PM EDT (17:52 UTC)
- Expired
- May 31, 2018, 2:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Clark County, IN, Floyd County, IN, Harrison County, IN, Washington County, IN
The radar
The Louisville radar (KLVX), 63 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:00 PM EDT | TSTM WND DMG | 2 Sw White Cloud, IN | MULTIPLE LARGE TREES DOWN THROUGHOUT AREA. |
| May 31, 2:02 PM EDT | TSTM WND DMG | Salem, IN | CORRECTED TIME. MULTIPLE REPORTS OF TREES DOWN/POWER OUTAGES THROUGHOUT CITY. |
| May 31, 2:06 PM EDT | TSTM WND DMG | Salem, IN | LOTS OF POWER LINES DOWN NEAR HWY 150 AND SR 56. |
| May 31, 2:15 PM EDT | TSTM WND DMG | 1 Ene New Pekin, IN | LARGE TREE UPROOTED , DOWN ON SCHOOL BUILDING. |
| May 31, 2:34 PM EDT | TSTM WND DMG | 1 Wnw Borden, IN | LARGE TREE DOWN BLOCKING HWY 60. |
| May 31, 2:39 PM EDT | TSTM WND DMG | Salem, IN | MULTIPLE REPORTS OF TREES DOWN/POWER OUTAGES THROUGHOUT CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 11:31 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
072
WUUS53 KLMK 311752
SVRLMK
INC019-043-061-175-311830-
/O.NEW.KLMK.SV.W.0075.180531T1752Z-180531T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
152 PM EDT THU MAY 31 2018
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northern Harrison County in south central Indiana...
West central Clark County in south central Indiana...
Northwestern Floyd County in south central Indiana...
Washington County in south central Indiana...
* Until 230 PM EDT
* At 152 PM EDT, severe thunderstorms were located along a line
extending from 11 miles northwest of Salem to near Carefree Town,
moving east at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Salem, Corydon, New Providence Town, Blue River, New Pekin,
Palmyra, Milltown, Borden, Greenville and Campbellsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3876 8603 3876 8596 3872 8589 3825 8598
3820 8630 3823 8628 3828 8628 3829 8625
3832 8629 3835 8628 3835 8625 3839 8626
3839 8625 3842 8626 3842 8630 3873 8631
3876 8628 3878 8620 3876 8614 3878 8610
TIME...MOT...LOC 1752Z 274DEG 47KT 3867 8629 3819 8628
HAIL...<.75IN
WIND...70MPH
$$
JBS1 follow-up statement
223
WWUS53 KLMK 311826
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
226 PM EDT THU MAY 31 2018
INC019-043-061-175-311835-
/O.EXP.KLMK.SV.W.0075.000000T0000Z-180531T1830Z/
Harrison IN-Clark IN-Floyd IN-Washington IN-
226 PM EDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HARRISON...WEST
CENTRAL CLARK...NORTHWESTERN FLOYD AND WASHINGTON COUNTIES WILL
EXPIRE AT 230 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 600 PM EDT for
south central Indiana.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3876 8603 3876 8596 3872 8589 3825 8598
3820 8630 3823 8628 3828 8628 3829 8625
3832 8629 3835 8628 3835 8625 3839 8626
3839 8625 3842 8626 3842 8630 3873 8631
3876 8628 3878 8620 3876 8614 3878 8610
TIME...MOT...LOC 1825Z 270DEG 47KT 3864 8581 3816 8581
$$
JBSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:15 PM EDT, 37 minutes earlier.
Area forecast discussion, May 31, 1:15 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Louisville KY 115 PM EDT Thu May 31 2018 .Forecast Update... Issued at 935 AM EDT Thu May 31 2018 The 12z sounding from ILN and a recent AMDAR sounding out of SDF showed an inversion between 950 and 850 mb with decent lapse rates above. This elevated instability in conjunction with a weak shortwave moving through is aiding the development of scattered thunderstorms across southern Indiana and north central Kentucky. Other than lightning and brief downpours, small hail is possible. This activity should begin to weaken as the morning hours goes on. Upstream across southeast Missouri, a convective complex exists and could be the focus for the first round of thunderstorms across our area by mid afternoon. The recent runs of the HRRR are handling the current activity pretty well and was leaned on for the update. As we get into the afternoon, the moisture rich environment (low 70s dewpoints) should allow for 2000 to 3000 J/kg of SBCAPE and then with the approaching impulse from Missouri, this should trigger additional convection. The current thinking is that this will be across southern IN and north central KY. Storms would then drop south/east during the late afternoon. Additional storm development is possible across western KY and southwest IN that would then move into central KY later this evening. The Enhanced Risk was adjusted eastward with the morning update to include more of our forecast area and looks good for the area. The main hazards are damaging winds, but hail and heavy rain are still threats. A tornado threat still exists if line segments get oriented perpendicular to the 0-3km bulk shear vectors. && .Short Term...(Today and tonight) Issued at 321 AM EDT Wed May 31 2018 ....Strong to Severe Storms Possible This Afternoon and Tonight... Complicated and low confidence forecast today and tonight as models struggle to come to an agreement with convective solutions. To start off the morning, some models indicate scattered showers and storms firing up near 09z across parts of western KY. Observed 31.00z 500mb temperatures over southwestern MO indicate slightly cooler temperatures than surrounding upper air sites, and SPC 700-400mb differential vorticity advection has shown some positive values over western IL/KY this morning, so it's possible a very subtle shortwave could be present near the southern MO/IL border at this hour and could aid in the development of precipitation later this morning. In any case, will keep isolated to scattered PoPs in the forecast this morning to account for the potential. All of that activity, if it forms, should push east of the CWA by 16-17z. Attention then turns to this afternoon and evening, where the threat for strong to severe storms remains possible. Much of the storm activity we see during this timeframe will be highly dependent on how the current shortwave and convection over Oklahoma/Kansas evolves. Some high-res models that are currently handling that convection well are the 3km NAM and HRRR, but both show conflicting scenarios for convective evolution this afternoon and evening. It's possible we may end up with a couple rounds of storms (one this afternoon, another after sunset). Deep layer shear begins to increase after 20z as the shortwave over Oklahoma approaches, so convection (if it develops) during the late afternoon and evening will have 30-40kts of 0-6km bulk shear to work with. Assuming the atmosphere recovers from any potential morning convection, we should see moderate to high instability in place for storms. The combination of shear and instability will support strong to severe storms, which should mainly be in the form of multi-cell clusters and linear/bowing segments. Isolated activity, including supercells, would be more likely west of the CWA with initial convection before storms become outflow dominant and turn linear. The main severe weather threat with these storms would be damaging wind gusts and heavy rainfall. Large hail may be possible in some of the stronger embedded or isolated cells that move into our area. Low level shear will remain weak through the duration of the event, so the tornado threat should be low... but a quick spin-up can't be ruled out where lingering outflow or differential heating boundaries interact with storms. Additionally, 0-3km bulk shear may exceed 30kts this evening, and should the 0-3km shear vector be line-normal to bowing segments, a brief spin-up tornado could be possible. .Long Term...(Friday through Wednesday) Issued at 303 AM EDT Thu May 31 2018 Cloudy conditions are likely early Friday in the wake of expected convective activity from the short term period. Scattered showers and some thunderstorms may be ongoing across southern KY in the morning. Some scattered redevelopment is possible in the afternoon hours, with the best chances mainly south of the WK and BG Parkways. Overall, the forecast has not changed dramatically with 30-40 PoPs in the afternoon. Highs will be in the lower-mid 80s across the region. Showers and storms are expected to diminish quite rapidly after sunset with lows Friday night cooling into the mid-upper 60s. For Saturday, latest guidance still suggestive of a dry and slightly less humid day. We'll start off the day with partly cloudy skies with highs ranging from the lower 80s in the Bluegrass and mid-upper 80s in the I-65 corridor and points west. For Saturday night and into Sunday, another quick moving upper level disturbance is forecast to cross the region. This feature will bring another round of showers and thunderstorms to the area. The best chances for rainfall would be late Saturday night and through the day on Sunday with a drier conditions arriving Sunday evening. Lows Saturday night look to cool into the low-mid 60s, with highs on Sunday staying in the lower 80s. As we move into next week, the latest guidance continues to indicate that the Ohio Valley will remain in a northwesterly flow with a large area of high pressure building into the region. This set up should result in drier, cooler, and less humid conditions that what we've seen over the last week. A few week perturbations will work through the region Monday night and into Tuesday. However, the trend for now is to keep things dry during the period. Though, we suspect that some light PoPs may be required here in later forecasts. By midweek, we should see some more ridging attempt to build in from the west. However, that may be hampered a bit by a deep cut off low in the NE US. This would keep our flow, quite northerly for early June and keep temperatures a bit below normal through at least Thursday. The latest blends keep highs in the upper 70s to the lower 80s over the bluegrass region with highs in the low-mid 80s in the I-65 corridor and points west. Overnight will likely dip into the upper 50s to low 60s through the period. Looking a little further down the road, dry weather and warmer weather may attempt to build further east by late week. Much of the heat and dry conditions will remain fully entrenched across the central Plains. A series of mid-level perturbations will work eastward within the northerly stream of the jet and this may suppress the ridge a little further south and west over time. This would set up the Ohio Valley for a northwest flow type regime with a threat of MCS's dropping in from the northwest by next weekend. && .Aviation...(18Z TAF Issuance) Issued at 115 PM EDT Thu May 31 2018 Several lines of strong to severe thunderstorms will work across southern Indiana and north central Kentucky through this evening. Currently, strongest line moving into HNB now will affect SDF and LEX by mid afternoon. Damaging wind gusts primary threat but also hail and flash flooding. Additional storm development is possible toward 7-8 pm EDT but is less certain depending on how afternoon storms evolve. Overnight, storms are expected to end giving way to just showers. Some potential for fog where heaviest rain falls as winds are likely to be light, though convective debris clouds may preclude fog development. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...ZT Short Term...DM Long Term...MJ Aviation...ZT
Hazardous weather outlook, May 31, 3:46 AM EDT, 10 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 346 AM EDT Thu May 31 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-010800- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 346 AM EDT Thu May 31 2018 /246 AM CDT Thu May 31 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Strong to severe thunderstorms will be possible this afternoon and evening. The main threats with these storms will be damaging wind gusts and heavy rainfall. Isolated large hail will be possible in the strongest storms. An isolated, brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered showers and thunderstorms are expected again on Friday afternoon and evening. At this time, severe weather is not anticipated. Isolated to scattered thunderstorms will also be possible late Saturday night and throughout the day on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. DM/MJ
In the hours before
Local storm report, May 31, 1:25 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
125 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM TSTM WND GST PORTERSVILLE 38.50N 86.98W
05/31/2018 E45 MPH DUBOIS IN TRAINED SPOTTER
45-50 MPH WINDS REPORTED BY TRAINED SPOTTER
IN PORTERSVILLE AREA, NW OF DUBOIS COUNTY.
&&
KACLocal storm report, May 31, 1:28 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
128 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM TSTM WND DMG 1 SSW HUNTINGBURG 38.29N 86.96W
05/31/2018 DUBOIS IN EMERGENCY MNGR
REPORTED AT 203 W 1ST ST, HUNTINGBURG LINES
AND POLES DOWN WITH FIRE.
&&
KACLocal storm report, May 31, 1:35 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
135 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM TSTM WND DMG 3 S CUZCO 38.45N 86.71W
05/31/2018 DUBOIS IN EMERGENCY MNGR
REPORTED AT CUZCO RD, DUBOIS COUNTY INDIANA
TREES REPORTED DOWN.
&&
KACLocal storm report, May 31, 1:37 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
137 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG SAINT ANTHONY 38.31N 86.83W
05/31/2018 DUBOIS IN EMERGENCY MNGR
REPORTED AT 4059 E ST, ST ANTHONY, DUBOIS
COUNTY TREE LIMBS ACROSS POWER LINES.
&&
KACLocal storm report, May 31, 1:42 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
142 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST 3 E NORTON 38.50N 86.64W
05/31/2018 M53 MPH ORANGE IN BROADCAST MEDIA
REPORTED AT 3 MILES SW FRENCH LICK AIRPORT
SUSTAINED WINDS OF 42 MPH WITH GUSTS OF 53
MPH.
&&
KACLocal storm report, May 31, 1:47 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
147 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM TSTM WND DMG 2 W HAWESVILLE 37.89N 86.80W
05/31/2018 HANCOCK KY PUBLIC
TREE BLOCKING ROAD.
&&
KACThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:22 AM EDT | Special Weather Statement | LMK | Dubois | 23 min |
| May 31, 7:45 AM EDT | Special Weather Statement | LMK | Perry | 30 min |
| May 31, 11:59 AM EDT | Special Weather Statement | LMK | Harrison | 31 min |
| May 31, 12:53 PM EDT | Severe Thunderstorm Warning | LMK | Dubois, Perry | 22 min |
| May 31, 1:13 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Dubois, Orange, Perry | 47 min |
| May 31, 1:16 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Perry | 44 min |
| May 31, 1:49 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 26 min |
| May 31, 2:00 PM EDT | Flash Flood Watch | LMK | Clark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more | 15 hr |
| May 31, 2:17 PM EDT | Severe Thunderstorm Warning | LMK | Floyd, Harrison | 13 min |
| May 31, 2:24 PM EDT | Special Weather Statement | LMK | Clark, Jefferson, Scott | 21 min |
| May 31, 2:35 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Jefferson, Scott | 25 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.